Colorado, 2006

High Wind in Colorado, January 18, 2006

January 18, 2006 · NWS BOU · 2 events in 2 counties and zones

High winds occurred over northern Jefferson and southern Boulder Counties. A peak wind gust to 81 mph (70 kts) was recorded 3 miles west of Superior, with a gust to 80 mph, 2 miles southeast of Boulder.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds occurred over northern Jefferson and southern Boulder Counties. A peak wind gust to 81 mph (70 kts) was recorded 3 miles west of Superior, with a gust to 80 mph, 2 miles southeast of Boulder. Five teenagers started a grassfire near the Plainview area, northwest of the intersection of highways 72 and 93. Strong winds coupled with very dry conditions allowed the fire to quickly spread, forcing the evacuation of dozens of residents and the closure of the aforementioned highways. In all, the fire consumed 2,700 acres and destroyed two outbuildings. No homes were damaged and no one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 17, 2:45 PM MST, 13 hours 7 minutes earlier.

Area forecast discussion, Jan 17, 2:45 PM MST, 13 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MST TUE JAN 17 2006

.SHORT TERM DISCUSSION...MAIN CONCERNS FOR TNT AND WED AM ARE FOR
THE HIGH WIND POTENTIAL IN THE MTNS AND FOOTHILLS. THERE IS ALREADY
SOME STRONG WINDS TODAY WITH A STRONG SFC GRADIENT. THESE WINDS WILL
SLACKEN OFF A BIT EARLY THIS EVENING THEN INCREASING OVERNIGHT AS
THE FLOW ALOFT BACKS MORE WESTERLY AND INCREASES TOWARDS 12Z. SHEAR
PROFILE IMPROVES LATE TNT WTIH SPEEDS DECREASING WITH HEIGHT LEADING
TO AN AMPLIFIED MOUNTAIN WAVE. MM5 CROSS SECTIONS SHOWING 70-80KT OF
CROSS MNT FLOW LOWERING ACROSS THE FOOTHILLS TOWARDS 12Z. TOUGH CALL
ON WIND HILIGHTS BUT FEEL MAJORITY OF WINDS WILL BE JUST BELOW HI
WIND CRITERIA. WINDS WILL BE DECREASING TOWARDS 18Z WITH THE
APPROACH OF THE JET...AND SHEAR PROFILE BECOMES LESS FAVORABLE FOR
THE HIGHER WINDS. DEEPER MSTR WILL ALSO BE SPREADING INTO THE
MOUNTAINS TNT AND WEDNESDAY. ONLY VERY LIGHT SNOW EXPECTED TNT AND
EARLY WED AS LAPSE RATES WILL BE QUITE LOW. SNOW SHOULD INCREASE IN
INTENSITY WED AFTN AS LAPSE RATES IMPROVE AND APPROACH OF 110KT JET.
WILL GO AHEAD AND START THE WINTER STORM WATCH FOR WED AFTN FOR MTN
ZN 31 ONLY. LIGHTER AMOUNTS FOR ZNS 33 AND 34 DUE TO UNFAVORABLE SW
OROGRAPHIC FLOW.

WARMER TEMPERATURES ON THE PLAINS ON THU WITH READINGS BACK INTO THE
50S AND LOWER 60S AND DOWNSLOPING FLOW.

.LONG TERM DISCUSSION...MAIN FOCUS WILL BE ON NEXT PACIFIC STORM
SYSTEM MOVING ACROSS THE CENTRAL ROCKIES WEDNESDAY NIGHT/THURSDAY.
STRONG JET MAX WILL PLOW ACROSS COLORADO LATE TOMORROW AND TOMORROW
NIGHT.  LAPSE RATES QUICKLY INCREASE TO 8C/KM AND STRONG OROGRAPHIC
FLOW SHOULD BRING MODERATE TO HEAVY SNOW ACROSS THE MOUNTAINS.
MOISTURE DEPTH IS VERY DEEP AS WELL AS THIS STORM HAS A BETTER
CONNECTION TO THE TROPICS IN CONTRAST TO OUR LAST STORM.  ONLY
TROUBLING ASPECT IS THAT FLOW WILL BE ALMOST DUE WESTERLY SO
HEAVIEST SNOW EXPECTED TO BE CONFINED TO THE MOUNTAINS OF WESTERN
GRAND AND JACKSON COUNTIES.  WE HAVE ISSUED A WINTER STORM WATCH FOR
THIS HIGHEST THREAT AREA OF HEAVY SNOW...BUT SUMMIT COUNTY THROUGH
MEDICINE BOW RANGE MAY ALSO BE UNDER THE GUN GIVEN SUCH STRONG FLOW
ALOFT.  WE WILL HAVE TO MONITOR.  WATCH WILL BE IN EFFECT ALL THE
WAY THROUGH THURSDAY.  DESPITE THE OROGRAPHICS WEAKENING THURSDAY...
BETTER Q-G VERTICAL MOTION WILL HELP SNOW PRODUCTION.

ON THE PLAINS...THERE MAY BE JUST ENOUGH LIFT ON THE NOSE OF THE JET
TO SUPPORT A FEW SNOW SHOWERS MOVING ONTO THE PLAINS DESPITE THE
STRONG DOWNSLOPE FLOW.  OTHERWISE...BETTER CHANCE OF SNOW WILL OCCUR
LATE THURSDAY AND THURSDAY NIGHT WHEN BEST LIFT APPROACHES AHEAD OF
SHORT WAVE.  GFS AND NAM ARE SIGNIFICANTLY DIFFERENT WITH REGARDS TO
STRENGTH...GFS BEING MUCH STRONGER WITH Q-G VERTICAL MOTION AND THUS
HAS MORE PRECIPITATION.  WITH SUCH DISCREPANCY AND EVEN THE ECMWF
BEING WEAKER...SEE LITTLE REASON TO CHANGE POPS MUCH AS THIS TIME
WITH CHANCE OF SNOW GOOD FOR NOW.

BUILDING WEAK RIDGE AND SPLITTING FLOW WITH CUTOFF DROPPING INTO THE
SOUTHWEST WILL BRING MORE TRANQUIL WEATHER AND LIGHTER WINDS FOR A
CHANGE THIS WEEKEND AND EARLY NEXT WEEK.  THERE MAY BE A WEAK WAVE
SATURDAY SO ADDED A SLIGHT CHANCE OF SNOW TO THE HIGH COUNTRY THEN.

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH WEDNESDAY
    AFTERNOON THROUGH THURSDAY ZONE 31.

&&

ENTREKIN/BARJENBRUCH
Hazardous weather outlook, Jan 17, 11:00 AM MST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MST TUE JAN 17 2006

COZ030>051-181300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MST TUE JAN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS OF 20 TO 35 MPH WITH GUSTS AS HIGH AS 70 MPH WILL
CONTINUE IN MOUNTAIN LOCATIONS ABOVE TIMBERLINE AND HIGHER EAST
SLOPES. THIS WILL CREATE SOME BLOWING SNOW AND POOR VISIBILITIES
OVER THE MOUNTAIN PASSES. OVER THE FRONT RANGE FOOTHILLS AND
ADJACENT PLAINS...EXPECT WIND GUSTS TO 50 MPH THROUGH MID AFTERNOON.
THE WINDS WILL DECREASE A LITTLE LATER TODAY...BUT INCREASE AGAIN
TONIGHT.

SNOW SHOWERS WILL BE INCREASING AGAIN OVER THE MOUNTAINS TONIGHT
WITH SOME LIGHT ACCUMULATIONS AROUND AN INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST WINDS OF 20 TO 35 MPH WILL CONTINUE OVER THE MOUNTAINS
THROUGH WEDNESDAY...WITH GUSTS AROUND 70 MPH ABOVE TIMBERLINE.  MORE
WIDESPREAD SNOWFALL WILL REACH THE MOUNTAINS WEDNESDAY AFTERNOON...
WITH 1 TO 3 INCHES OF ACCUMULATION.  ADDITIONAL AND HEAVIER SNOWFALL
WILL OCCUR IN THE MOUNTAINS WEDNESDAY NIGHT THROUGH THURSDAY AS
ANOTHER STORM SYSTEM MOVES INTO THE CENTRAL ROCKY MOUNTAINS.
CONSIDERABLE BLOWING AND DRIFTING SNOW WILL OCCUR...RESTRICTING
VISIBILITIES AND PRODUCING HAZARDOUS DRIVING CONDITIONS ESPECIALLY
OVER THE HIGHER MOUNTAIN PASSES.

ACROSS THE FRONT RANGE FOOTHILLS AND PLAINS...THERE WILL BE A CHANCE
OF SNOW STARTING THURSDAY AFTERNOON AND THEN CONTINUING INTO
FRIDAY.  THE HIGHEST THREAT OF ACCUMULATING SNOWFALL WILL BE ALONG
AND SOUTH OF INTERSTATE 70 WHERE A FEW INCHES OF SNOWFALL WILL BE
POSSIBLE.

DRIER AND MORE TRANQUIL WEATHER WILL SETTLE ACROSS COLORADO FOR THE
WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 18, 3:52 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 18, 5:30 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487426, 5487427.